Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jul 25, 1996, 7:00 PM EDT for Caswell County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 1996, 7:00 PM EDT (23:00 UTC)
- Expired
- Jul 25, 1996, 7:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Caswell County, NC
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1413 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 252259 TORRNK NCC033-252345- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 700 PM EDT THU JUL 25 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 745 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NORTH CAROLINA ...CASWELL COUNTY AT 700 PM EDT...A TORNADO WAS INDICATED BY BLACKSBURG DOPPLER RADAR 13 MILES SOUTH OF DANVILLE OR 2 MILES EAST SOUTHEAST OF QUICK MOVING EAST AT 28 MPH. THE TORNADO WILL BE IN THE VICINITY OF... YANCEYVILLE AROUND 711 PM EDT HAMER AROUND 718 PM EDT TOPNOT AROUND 718 PM EDT HIGHTOWERS AROUND 722 PM EDT IF YOU ARE IN THE PATH OF THE TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE..SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET OtN THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. JDS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 25, 2:28 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 25, 2:28 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EDT THU JUL 25 1996 RECS... CRW...THANKS FOR THE COORD CALL. WBC... LIKELY POPS TONITE. NGM MOS HIGHS LOOK A BIT WARM. RDU... LIKELY OR CATEG POPS TONITE. STILL COULD ADD HEAVY DOWNPOURS TO THE WORDING. NGM MOS HIGHS LOOK A BIT WARM. DISC... BUSY DAY SO FAR. ISSUE ONE TORNADO WARNING..AND SUDDENLY EVERYONE SEES FUNNEL CLOUDS. AREA OF RW/TSTMS DUMPING TORRENTIAL RAINFALL IN S CEN VA AND N CEN N.C. LUCKILY THE ENTIRE AREA HAS BEEN MOVG SLOLY EWD & INTO AKQ/S CWA. HAVE HAD ONLY A FEW REPORTS...BUT ENOUGH TO INDICATE THAT OUR 88D IS DOING FAIRLY WELL AS IT IS SHOWING 3 TO 4 INCHES STORM TOTAL IN HALIFAX CO. HAD A QUICK LOOK AT THE MODELS AND GRIDDS...AND THIS ARE IS TO REMAIN IN VERY MOIST AIRMASS & WE COULD SEE MORE RW/TSTMS WITH 700 MB SHORT WV MOVG UP INTO WRN N.C THIS EVE...AND HTG OCCURRING NOW OVER NW N.C. NOT MUCH PUSH BEHIND THE FRONT...SO SHOULD HAVE POPS TONITE- EVEN OVERNITE FOR THE PIEDMONT. NGM MOS LOOKS A LITTLE WARM...THINK FAN MOS IS BETTER. ROA 66/84/60/85 6200 JJ
In the hours before
Local storm report, Jul 25, 1:16 PM EDT, 5 hours 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT THU JUL 25 1996
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
104 PM 1 S MILTON NC TORNADO
07/25/96 CASWELL PROBABLE TORNADOE DAMAGED
SEVERAL GREENHOUSES IN AN
AGRICULTRAL SUPPLY CENTER
NEAR YARBRO MILL ROAD
KANESpecial weather statement, Jul 25, 1:55 PM EDT, 5 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-251900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 155 PM EDT THU JUL 25 1996 ...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OVER HALIFAX COUNTY VIRGINIA... AT 154 PM...SHOWERS AND THUNDERSTORMS WERE IN BUCKINHAM ...CHARLOTTE...AND HALIFAX COUNTIES IN VIRGINIA AND CASWELL COUNTY IN NORTH CAROLINA. VERY HEAVY RAIN OCCURRED IN CENTRAL HALIFAX COUNTY WITH RADAR RAINFALL ESTIMATES OF UP TO THREE INCHES IN AN HOUR. THIS AREA OF THUNDERSTORMS AND HEAVY RAIN WAS MOVING NORTHEAST AT 20 MPH AND WILL MOVE INTO CHARLOTTE COUNTY VIRGINIA BY 210 PM. BE ALERT FOR QUICKLY RISING WATER IN SMALL STREAMS AND CREEKS AND LOW LYING AREAS. DO NOT DRIVE ACROSS ANY FLOODED ROADWAY. ALSO...THE THUNDERSTORMS THAT PRODUCED THE PROBABLE TORNADO AND THE DAMAGE IN THE MILTON AREA OF CASWELL COUNTY WAS JUST ENTERING CHARLOTTE COUNTY AND WILL BE MONITORED VERY CLOSELY. THIS STORM HAS SHOWN SOME DIMINISHING SINCE 100 PM. IF TORNADOES OR FLOODING BECOMES CERTAIN...WARNINGS WILL BE ISSUED. KANE
Special weather statement, Jul 25, 2:34 PM EDT, 4 hours 26 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-251940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 233 PM EDT THU JUL 25 1996 ...STRONG THUNDERSTORMS WERE MOVING OUT OF CHARLOTTE COUNTY VIRGINIA... THE SEVERE WEATHER THREAT WAS DIMINISHING THIS AFTERNOON. THE THUNDERSTORMS THAT PRODUCED DAMAGE EARLIER IN THE AFTERNOON IN CASWELL COUNTY NORTH CAROLINA AND VERY HEAVY DOWNPOURS IN HALIFAX COUNTY VIRGINIA WERE MOVING EAST OF THE AREA. AT 233 PM...MORE SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS WEST VIRGINIA...SOUTHWEST VIRGINIA AND THE MOUNTAINS OF NORTH CAROLINA. HOWEVER...THEY WERE NOT AS STRONG AS THE STORMS EARLIER IN THE AFTERNOON ACROSS CASWELL COUNTY. THERE COULD STILL BE SOME VERY HEAVY DOWNPOURS IN CHARLOTTE COUNTY UNTIL 300 PM. RADAR ESTIMATED A FEW LOCATIONS WITH 1 INCH OF RAIN IN AN HOUR. HOWEVER...FOR NOW...THE HEAVIEST RAIN HAS MOVED EAST BUT MORE SHOWERS AND THUNDERSTORMS COULD CONTINUE TO DRIFT ACROSS THE REGION THROUGH THE EVENING HOURS. KANE
Special weather statement, Jul 25, 3:36 PM EDT, 3 hours 24 minutes before
VAZ033-043-252110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT THU JUL 25 1996 ...VERY HEAVY RAINFALL CONTINUES OVER SOUTHERN FRANKLIN AND NORTHERN HENRY COUNTIES... DOPPLER RADAR IN BLACKSBURG WAS SHOWING PERSISTENT THUNDERSTORMS OVER SOUTHERN FRANKLIN AND NORTHERN HENRY COUNTY IN THE VICINITY OF PHILPOTT RESERVOIR. RADAR WAS ESTIMATING UP TO 2 INCHES HAS FALLEN IN THIS AREA SINCE 230 PM AND HEAVY RAIN CONTINUEZS OVER THE AREA. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. JDS
Special weather statement, Jul 25, 5:30 PM EDT, 1 hour 30 minutes before
NCZ003>005-019-020-VAZ032-043-044-252305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 530 PM EDT THU JUL 25 1996 ...LINE OF THUNDERSTORMS COULD PRODUCE STRONG WINDS... AT 530 PM DOPPLER RADAR IN BLACKSBURG WAS INDICATING A LINE OF THUNDERSTORMS EXTENDING FROM WILKES AND SURRY COUNTIES IN NORTH CAROLINA UP INTO PATRICK...HENRY AND PITTSYLVANIA COUNTIES IN VIRGINIA. THESE STORMS WERE SLOWLY DROPPING TO THE SOUTHEAST AND WILL AFFECT PORTIONS OF THE NORTHWEST PIEDMONT OF NORTH CAROLINA THROUGH AT LEAST 7 PM. SOME OF THESE STORMS COULD BE ACCOMPANIED BY A PERIOD OF VERY STRONG WINDS AS THEY PASS THROUGH. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 12:52 PM EDT | Tornado Warning | RNK | Caswell | 28 min |
| Jul 25, 6:06 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 49 min |
| Jul 25, 6:18 PM EDT | Tornado Warning | RNK | Rockingham | 32 min |
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.